Aa
A
A
A
Close
Birth Control (Contraception) Community
6.42k Members
Avatar universal

Bad experience with depo shot, desperate!

In October, I got my first shot of Depo-Provera. I know several women on depo and they have all told me they have had the same experience: no periods, no spotting and no other side effects whatsoever. My experience has been horrible. For the first 6 weeks, all was well, no bleeding/spotting and no other symptoms. A few weeks ago, however, I began spotting. Every day it became heavier. After a week of spotting/light bleeding, the last couple of weeks have been the heaviest and most prolonged bleeding I've ever experienced. Thankfully I don't have any other symptoms, no cramping,  no weight gain, no headaches, etc.. I am at a loss to stop the bleeding. I have tried ibuprofen therapy, per physician's orders, which helped temporarily, but once I stop taking the ibuprofen, the bleeding is back just as heavy. They have evaluated for possible medical issues, and none are present, they agree this is caused by the hormones. They want to give me another shot of depo, early. I am completely against this, even if it stops the bleeding today,  I am certainly not going through this again in a month or two. They have also suggested putting me on Mirena, but considering it contains the same hormones as depo, I'm really skeptical. I can't take most forms of birth control, such as pills, because I have a history of migraines with aura, and they put me at an increased risk of a stroke. Has anyone had a similar experience with depo? Any ideas how I can stop the bleeding? Has anyone with a bad experience with depo switched to Mirena? If so, how did it work? I'm desperate to stop this bleeding, and I need to find a bc method that will work and not cause these kinds of problems. (I know everyone's body is different, but suggestions are appreciated!) Thanks!
2 Responses
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
What you are having is a side effect of the depo shots ls as heavy bleeding is a frequent side effect. I would advise a gynecologist’s evaluation and getting drugs like oral contrecptives and tranexemic acid prescribed to arrest the bleeding.

I hope it helps. It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your doctor. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.

Avatar universal
Thank you for your post! I went to a GYN today. He ordered an ultrasound for Thursday this week to be sure there isn't anything abnormal going on in my uterus (such as fibroids). I got a prescription for oral contraceptives, but he didn't say anything about tranexemic acid or anything that would stop the bleeding immediately. He said the pills should help stop the bleeding over the next couple of weeks by building up the lining of the uterus. I really hope the bc pills work! I've been bleeding daily for almost 4 weeks and it's really affecting all aspects of my life at this point. I know there's no way to know how a method of birth control will work for you until you try it, but I really wish I didn't start depo, this has been a nightmare for me!
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.